‘A bezoar is a stone taken from the stomach of a goat, and it will save you from most poisons.” — J.K. Rowling. Harry Potter and the Sorcerer's Stone.
We can hope that the class was not taking notes during this lecture by Professor Severus Snape, the Potions Master at Hogwarts, because he apparently had not revised his course material for several hundred years.
When bezoars were first brought to Europe from the Middle East in the 11th century, these calcified lumps that formed in the stomachs of ruminants such as goats were indeed thought to be universal antidotes capable of detoxifying just about any poison. In fact, the term “bezoar” is derived from the Persian word pādzahr, which means expeller of poisons.
Enthusiasm for bezoars as a cure for poisoning began to wane after an experiment by Ambroise Paré, a military surgeon in the 16th century. Paré, a longtime bezoar denier, believed that tales of the stone's antidotal prowess were false. When a cook employed by King Charles IX was charged with stealing silver plates from the royal household, Paré arranged to have him ingest corrosive sublimate (mercuric chloride) along with a bezoar.
If he survived, he would be pardoned. Of course, he did not survive, and Paré performed an autopsy demonstrating that the caustic effects of the poison were not at all abated by the bezoar.
Clumps or Globs
Bezoars are still important to medical toxicologists, but not because they are a universal antidote. We are interested in pharmacobezoars, clumps or globs of medication that can form and persist in the stomach. Pharmacobezoars can slowly release medication into the gastrointestinal fluid, causing prolonged toxicity and persistently elevated drug levels that defy pharmacokinetic expectations.
They can also break down suddenly, causing rapidly increasing levels and accelerated acute toxicity. A pharmacobezoar does not need to be a concretion or a stone; it can be a slurry, a friable mass, or even individual tablets that remain in the stomach for days or weeks.
The most common medications associated with clinically significant pharmacobezoars are the enteric-coated acetylsalicylic acid (ECASA) products such as Ecotrin. These pills are designed to remain stable in an acidic milieu such as gastric fluid but dissolve and release medication in the higher pH environment of the duodenum and small intestine. The outer protective coating tends to be sticky, so a physical gastric outlet obstruction or functional impaired gastric motility can promote bezoar formation.
Aside from ECASA, other medications associated with pharmacobezoar formation include ferrous sulfate, meprobamate, sustained-release (SR) potassium chloride, SR theophylline, slow-release clomipramine, SR venlafaxine (Effexor XR), SR verapamil, and extended-release lithium. (Clin Toxicol [Phila]. 2011;49:72; Ann Pharmacother. 1996;30:356.)
Risk factors for bezoar formation include massive ingestion, sustained-release or enteric-coated products, dehydration, co-ingestion of anticholinergic agents or opioids, gastric outlet obstruction or GI tract strictures, impaired gastric motility, critical illness, and hypotension. Red flags suggesting the possibility of bezoar formation include unexpected prolonged toxicity, clinical deterioration after initial recovery, and new evidence of GI tract obstruction.
If you suspect continued release of acetylsalicylic acid from a pharmacobezoar in a patient who ingested ECASA, administering multiple doses of activated charcoal to mop up the remaining drug would be reasonable no matter the time since ingestion. If there were no contraindications, a typical multidose activated charcoal adult regimen would be 100 g initially, then 25 g every two to four hours.
To avoid diarrhea and electrolyte imbalances, ensure that all charcoal doses after the initial load do not contain sorbitol. Not using sorbitol at all is perfectly acceptable.
When managing patients with salicylate overdose, measure serial salicylate levels frequently (every two hours) until they are clearly in the non-toxic range and decreasing, and measure again after regular feeding is resumed before the patient is medically cleared. When the presence of a bezoar is suspected, diagnostic options, if needed, include abdominal CT with contrast, endoscopy, and possibly ultrasound.
At least one case of ECASA overdose has been reported in which salicylate levels increased unexpectedly after barium contrast was given for an upper GI series. (Am J Med. 1987;83:783.) Prior administration of charcoal may impair visualization during upper endoscopy. Endoscopic or surgical removal of the bezoar may be indicated in rare cases where a pharmacobezoar is causing persistent severe toxicity.
Our service had never seen a case of prolonged toxicity from a bezoar that required removal by surgery or endoscopy until I seemingly conjured one by writing this column. Amazingly enough, we recently consulted on a patient who had a significantly depressed mental status after ingesting an unknown amount of bupropion SR. An abdominal radiograph with contrast showed evidence of a large pharmacobezoar.
Endoscopy performed 60 hours after ingestion visualized retained food particles and medication. During an endoscopic procedure that lasted more than three hours, almost 100 pills were removed from the patient's stomach, and his clinical condition began to improve shortly after.
Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Follow him on Twitter@poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.